What is serotonin syndrome?
Serotonin is a chemical produced by the body that enables brain cells and other nervous system cells to communicate with one another. Too little serotonin in the brain is thought to play a role in depression. Too much, however, can lead to excessive nerve cell activity, causing a potentially deadly collection of symptoms known as serotonin syndrome.
How common is serotonin syndrome?
Please discuss with your doctor for further information.
What are the symptoms of serotonin syndrome?
The common symptoms of serotonin syndrome are:
- Agitation or restlessness
- Dilated pupils
- Changes in blood pressure and/or temperature
- Nausea and/or vomiting
- Rapid heart rate
- Loss of muscle coordination or twitching muscles
- Shivering and goose bumps
- Heavy sweating
In severe cases, serotonin syndrome can be life threatening. If you experience any of these symptoms, you or someone with you should seek medical attention immediately:
- High fever
- Irregular heartbeat
There may be some symptoms not listed above. If you have any concerns about a symptom, please consult your doctor.
When should I see my doctor?
If you suspect you might have serotonin syndrome after starting a new drug or increasing the dose of a drug you’re already taking, call your doctor right away or go to the emergency room. If you have severe or rapidly worsening symptoms, seek emergency treatment immediately.
What causes serotonin syndrome?
Serotonin syndrome can occur if you are taking medications, particularly antidepressants that affect the body’s level of serotonin. The greatest risk of serotonin syndrome occurs if you are taking two or more drugs and/or supplements together that influence serotonin. The condition is more likely to occur when you first start a medicine or increase the dose.
The most commonly prescribed class of antidepressants, which work by increasing serotonin, are the serotonin reuptake inhibitors (SSRIs).These include citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac), fluvoxamine (Luvox), paroxetine (Paxil), and sertraline (Zoloft).
Other prescription and over-the-counter drugs that can raise serotonin levels alone or in combination to cause serotonin syndrome include:
- Serotonin and norepinephrine reuptake inhibitors (SNRIs), a class of antidepressants including desvenlafaxine (Khedezla), desvenlafaxine succinate (Pristiq), duloxetine (Cymbalta), levomilnacipran (Fetzima), and venlafaxine (Effexor).
- Monoamine oxidase inhibitors (MAOIs), a class of antidepressants including isocarboxazid (Marplan), phenelzine (Nardil), tranylcypromine (Parnate), and transdermal selegiline (EMSAM)
- Buspirone (BuSpar), a drug used to treat anxiety disorders
- Desyrel ( Trazodone ), a drug prescribed for depression or insomnia
- Migraine treatments such as almotriptan (Axert), Amerge (naratriptan), rizatriptan (Maxalt), sumatriptan (Imitrex), and zolmitriptan (Zomig)
- Certain pain medications, including fentanyl (Sublimaze, Fentora), fentanyl citrate (Actiq), meperidine (Demerol), pentazocine (Talwin), and tramadol (Ultram)
- Dextromethorphan , a cough suppressant found in many over-the-counter and prescription cough medicines or cold medicines
- Certain medications prescribed for nausea, such as granisetron (Kytril), metoclopramide (Reglan), and ondansetron (Zofran)
- Antidepressants that affect multiple serotonin receptors, such as vortioxetine (Trintellix -formerly Brintellix) and vilazodone (Viibryd)
Some illegal drugs, such as LSD and cocaine, and dietary supplements, including St. John’s wort and ginseng, can also lead to serotonin syndrome when combined with antidepressants that affect serotonin.
The FDA recently asked drug manufacturers to include warning labels on their products to let patients know about the potential risk of serotonin syndrome. If you are uncertain about drugs you take or have been prescribed, check the label or speak with your doctor. Don’t stop any medication before talking to your doctor.
What increases my risk for serotonin syndrome?
There are many risk factors for serotonin syndrome, such as:
- You recently started taking or increased the dose of a medication known to increase serotonin levels.
- You take more than one drug known to increase serotonin levels.
- You take herbal supplements known to increase serotonin levels.
- You use an illicit drug known to increase serotonin levels.
Diagnosis & treatment
The information provided is not a substitute for any medical advice. ALWAYS consult with your doctor for more information.
How is serotonin syndrome diagnosed?
There is no single test to diagnose serotonin syndrome. Your health care provider will ask about your medical history, including medication, supplement, and recreational drug use, and perform a physical exam. Other conditions may cause symptoms that are similar to serotonin syndrome. Lab tests to exclude other causes of symptoms may be ordered.
How is serotonin syndrome treated?
People with serotonin syndrome are typically hospitalized for observation and treatment of symptoms. For example, benzodiazepines are given to treat agitation and/or seizures. Intravenous fluids are given to maintain hydration. Removing the drug responsible for the serotonin syndrome is critical. Hydration by intravenous (IV) fluids) is also common. In severe cases, a medication called cyproheptadine (Periactin) that blocks serotonin production may be used.
Lifestyle changes & home remedies
What are some lifestyle changes or home remedies that can help me manage serotonin syndrome?
The following lifestyles and home remedies might help you cope with serotonin syndrome:
- Talk to your doctor about possible risks. Don’t stop taking any such medications on your own. If your doctor prescribes a new medication, make sure he or she knows about all the other medications you’re taking, especially if you receive prescriptions from more than one doctor.
- If you and your doctor decide the benefits of combining certain serotonin-level-affecting drugs outweigh the risks, be alert to the possibility of serotonin syndrome.
If you have any questions, please consult with your doctor to better understand the best solution for you.
Hello Health Group does not provide medical advice, diagnosis or treatment.
What Is Serotonin Syndrome? http://www.webmd.com/depression/guide/serotonin-syndrome-causes-symptoms-treatments#1. Accessed June 30, 2017.
Serotonin syndrome. http://www.mayoclinic.org/diseases-conditions/serotonin-syndrome/home/ovc-20305669. Accessed June 30, 2017.
Review Date: June 30, 2017 | Last Modified: June 30, 2017